Alabama, 2005

Hail and Damaging Winds in Alabama, August 5, 2005

August 5, 2005 · NWS HUN · 9 events in 4 counties and zones

7 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$100,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 5, 9:00 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 5, 9:00 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 AM CDT FRI AUG 5 2005

.DISCUSSION...
TN VALLEY REMAINING BETWEEN TWO LARGER SCALE FEATURES THIS
MORNING...WITH A CLOSED MID/UPPER LOW HOLDING NEARLY STATIONARY
ALONG THE GULF COAST AND A WEAK COLD FRONT EXTENDING ACROSS THE OHIO
AND MID MS VALLEYS.  RADIATION FOG CONTINUES LIFT PER LATEST
OBSERVATIONS AND SATELLITE DATA...EXCEPTION PERHAPS BEING INVOF OF
THE TN RIVER AND HWY 72 IN SOUTHEAST JACKSON COUNTY...WHERE IT MAY
TAKE ANOTHER HOUR OR TWO BEFORE THE FOG FULLY DISSIPATES.
OTHERWISE...SKIES REMAIN MTLY SUNNY WITH TEMPERATURES CLIMBING INTO
THE LOWER 80S AND DEWPTS IN THE LOWER 70S.

BEST PCPN CHANCES THIS AFTN/EVNG WILL LIKELY REMAIN FOCUSED TO OUR
NORTHWEST NEAR THE COLD FRONT...AS WELL AS JUST TO OUR SOUTH INVOF
OF THE UPPER LOW.  NONETHELESS...STILL EXPECT SOME ISOLATED TO LOW
END SCATTERED DIURNAL CONVECTION GIVEN A MORE FAVORABLE
THERMODYNAMIC PROFILE AND PERHAPS A BIT MORE CONVERGENCE AS THE WEAK
FRONT INCHES CLOSER.  SOUNDING DATA CONTINUES TO INDICATE THAT ANY
STORMS THAT CAN FIRE WILL HAVE THE POTENTIAL TO BRING GUSTY WINDS
AND FREQUENT LIGHTNING.

OVERALL FORECAST HANDLING THIS QUITE WELL...ONLY UPDATE WILL BE TO
REMOVE THE MORNING WORDING

10
&&

.PREV DISCUSSION...
FORECAST FOR NEXT SEVERAL DAYS CONTINUES TO BE CHALLENGE...ESPECIALLY
WITH REGARDS TO TRYING TO TIME WHEN THE BEST CHANCE FOR PRECIP
WILL BE DURING THE NEXT FIVE DAYS. UPPER RIDGING WILL BREAK DOWN
BY A FEW DMS DUE TO EFFECTS FROM S/WV PASSING NORTH OF AREA AND
GULF COAST WEAK UPPER LOW. WITH OVERALL WEAKNESS IN UPPER RIDGING
EXPECT A BETTER CHANCE FOR DIURNAL CONVECTION THROUGH THE WEEKEND
AND INTO EARLY NEXT WEEK. WITHOUT A LOW LEVEL FOCUS MECHANISM EXPECT
ACTIVITY TO DEVELOP IN A RANDOM NATURE AND THEN FEED/DEVELOP OFF
SUBSEQUENT OUTFLOWS. SCATTERED SHRAS/TSRAS WILL THEN TAPER OFF AFTER
SUNSET. EXPECT THIS GENERAL PATTERN TO CONTINUE INTO THE MIDDLE OF
NEXT WEEK.

BEYOND THAT...INDICATIONS ARE THAT STRONGER UPPER RIDGING MAY TRY
TO REESTABLISH ITSELF OVER THE AREA AND WILL TREND PRECIP CHANCES
BACK DOWNWARDS BY WEEKS END. WITH THE EXCEPTION OF TODAY...WHEN A
FEW MORE MID 90S CAN BE EXPECTED...TEMPERATURES SHOULD AVERAGE
PRETTY CLOSE TO THEIR SEASONAL NORMALS MAINLY DUE TO ADDED CLOUD
COVER.

09
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 5, 11:40 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CDT FRI AUG 5 2005

ALZ001>010-016-TNZ076-096-097-060230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1240 PM CDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE
AFTERNOON AND EVENING HORUS. AS USUAL FOR SUMMERTIME
STORMS...MOST AREAS WILL NOT SEE ANY RAINFALL. HOWEVER...ANY STORMS
THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FAIRLY TYPICAL SUMMERTIME PATTERN IS EXPECTED THIS WEEKEND INTO
MUCH OF NEXT WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED EACH AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

10

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
August 5, 11:40 AM CST to 11:43 AM CST
Where
Lauderdale County, Florence
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.667

Several trees and power lines were blown down in the southern portions of the city, mainly between Florence Boulevard and Veterans Drive.

Thunderstorm Wind, Colbert

When
August 5, 11:45 AM CST to 11:48 AM CST
Where
Colbert County, Muscle Shoals
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -87.667

Several trees and power lines were blown down.

Thunderstorm Wind, Colbert

When
August 5, 12:00 PM CST to 12:03 PM CST
Where
Colbert County, Cherokee
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -87.967

Several trees and power lines were blown down.

Thunderstorm Wind, Jackson

When
August 5, 12:30 PM CST to 12:35 PM CST
Where
Jackson County, Scottsboro
Measured
55 kt (63 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
34.667, -86.033

A downburst struck the Jackson County Park Campground. Several trees and power poles were blown down. A few of the trees fell onto occupied campers resulting in minor injuries to two individuals.

Hail, Lauderdale

When
August 5, 1:22 PM CST to 1:27 PM CST
Where
Lauderdale County, Cloverdale
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.933, -87.767

Quarter size hail was reported.

Hail, Lauderdale

When
August 5, 1:25 PM CST to 1:27 PM CST
Where
Lauderdale County, Cloverdale
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.933, -87.767

Nickel size hail was reported.

Thunderstorm Wind, Colbert

When
August 5, 4:05 PM CST to 4:08 PM CST
Where
Colbert County, Tuscumbia
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.733, -87.700

A downburst struck a small section of Tuscumbia. Several trees and power poles were blown down.

Thunderstorm Wind, Franklin

When
August 5, 4:15 PM CST to 4:18 PM CST
Where
Franklin County, Dempsey
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -87.950

A few trees and power lines were blown down.

Thunderstorm Wind, Franklin

When
August 5, 4:35 PM CST to 4:38 PM CST
Where
Franklin County, 2 mi E of Red Bay
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -88.100

Numerous trees and power lines were knocked down due to both strong winds and lightning strikes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469641, 5469642, 5469643, 5469685, 5469686, 5469687, 5469688, 5469689, 5469690.